South Carolina, 2018

Lightning Strikes in South Carolina, July 7, 2018

July 7, 2018 · NWS CHS · 2 events in 1 county or zone

Scattered to numerous thunderstorms developed along the afternoon sea breeze and produce frequent lightning strikes along the coast. These lightning strikes caused injuries on Isle of Palms and also struck a car on James Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed along the afternoon sea breeze and produce frequent lightning strikes along the coast. These lightning strikes caused injuries on Isle of Palms and also struck a car on James Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 12:43 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 7, 12:43 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
143 PM EDT Sat Jul 7 2018

.SYNOPSIS...
A cold front will slide over the area today, gradually dropping
south of the area Sunday. High pressure will then build over
the region into the middle of next week while Tropical
Depression Three tracks slowly off the North Carolina coast. A
broad area of low pressure is then expected to develop over the
region on Thursday and persist into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A relatively muggy airmass is in place this morning with
temperatures now in the mid to upper 80s and dewpoints in the
mid 70s. A weak cold front can be seen on visible satellite and
surface observations draped approximately from central GA
through the SC Midlands into the Pee Dee Region. The boundary is
not expected to move very much through early to mid afternoon,
after which convective outflows will probably help push it
farther to the south by this evening.

Visible satellite during the last 30 min shows cumulus finally
beginning to develop, particularly over northern zones closer to
the cold front. Global models show weak NVA over the area which
may be counteracting the decent surface-based instability. There
is still a large spread in the models regarding overall coverage
of convection this afternoon. Despite the approaching front,
weak mid-level lapse rates and the aforementioned NVA may work
against updraft development at least initially. Based on the
latest NSSL WRF and the HRRR, we slowed down the onset of PoPs
given the general consensus that the best chance for convection
will be after 18Z. We maintained likely PoPs over southern SC
later this afternoon into the evening since the combination of
the front, sea breeze, and mesoscale boundaries should support
fairly good coverage.

The 12Z KCHS Raob, modified for afternoon high temps, results
in 2800 J/kg CAPE, -6C LI, and 1.85" PWAT. 0-6 km storm motion
is only 2 kt which indicates very slow-moving convection once it
develops. Mid-levels are quite warm and DCAPE is only 800 J/kg.
Thus, not much of a damaging wind or hail threat but conditions
are favorable for localized torrential rainfall so we will
maintain mention of possible flooding in the Hazardous Weather
Outlook.

Tonight: We maintained likely POPs this evening as weak upper
forcing and plenty of residual deep moisture convergence persist
prior to diminishing instability later in the evening. The cold
front will resume a slow sag into south GA later tonight, with
isolated to scattered showers possible just about anywhere
after midnight as moisture remains deep. Tstms will become
confined to Atlantic waters and perhaps zones closer to the
Altamaha River later in the overnight. The pattern may be
favorable for some patchy fog and stratus inland but since
layered clouds will prevail, we opted to keep out of the
forecast at this time.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Sunday: A mid/upper lvl ridge of high pressure building to the north
and low pressure strengthening to the north/northeast and well
offshore will likely help force a backdoor cold front in Southeast
Georgia, supporting scattered to numerous showers/thunderstorms
during the afternoon. In general, greatest precip coverage will
remain in Southeast Georgia where moisture is deepest and SBCAPE
peaks near 1500-2000 J/kg. Weak wind fields and PWATs near 2.0
inches also suggest the potential for heavy rains as convection
slowly shifts south along/near the front. Cloud cover associated
with precip should limit high temps to the upper 80s for most
locations. Dry high pressure is then expected to build from the
north behind the front later in the day, likely putting an end to
most precip in northern areas by early Sunday night. Lows should be
slightly cooler than previous nights, ranging in the upper 60s to
lower 70s.

Monday and Tuesday: A front will likely weaken south of the region
while a mid/upper lvl ridge of high pressure continues to build over
the Southeast. Most guidance suggests a drier weather pattern
heading to mid week while sfc low pressure remains to the
north/northeast and well off the Mid-Atlantic coast. Given the
setup, most showers and/or thunderstorms should occur near the
Altamaha River on Monday, closer to where the front weakens. By
Tuesday, all areas appear dry as high pressure becomes the more
dominant feature. Temps will also show a warming trend into mid
week. In general, highs will peak in the upper 80s to around 90 on
Monday, followed by lower to middle 90s on Tuesday. Overnight lows
should range in the upper 60s and lower 70s away from the coast
Monday night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A more quiet period of weather is anticipated into mid week as a
mid/upper lvl ridge of high pressure prevails aloft and sfc low
pressure continues to shift north/northeast and well off the Mid-
Atlantic coast. In general, slight chances of showers and/or
thunderstorms will be possible Wednesday with highs generally
peaking in the low/mid 90s away from the coast. By Thursday, a broad
trough of low pressure should approach the Mid-Atlantic and
Southeast states, supporting greater precip coverage over the region
as deep moisture characterized by PWATs near 2.0 inches returns
within a southerly flow while the axis of the mid/upper trough
passes over the area during the weekend. Temps will remain fairly
warm through late week, with highs generally peaking in the low/mid
90s each day and lows only dipping into the mid/upper 70s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Convection will be the main concern through the afternoon hours
at both terminals. Tstms gradually increasing in coverage along
the sea breeze as it slowly advances inland will likely impact
both terminals. We therefore have a TEMPO for TSRA at both sites
this afternoon. Isolated to scattered showers then expected
early to mid evening after which convection should dissipate.
Late tonight there are increasing chances for some MVFR
ceilings due to the weak, moist northerly flow.

Extended Aviation Outlook: Periods of MVFR conditions are
likely Sunday, mainly at the SAV terminal for showers and/or
thunderstorms along a passing cold front. VFR conditions should
then prevail at both terminals Monday into mid week.

&&

.MARINE...
Weak N to NE winds this morning will turn more onshore this
afternoon. A decent sea breeze is expected with somewhat
stronger speeds along the SC coast where the adjacent surface
front locally tightens the pressure gradient.

The best surge late tonight will be off the Charleston County
coast where 15-20 kt flow is not out of the question with seas
building to 3-4 ft.

Sunday through Thursday: A backdoor cold front will shift south over
Georgia waters Sunday, likely departing southern waters and
weakening into early week. As this process occurs, north/northeast
winds should peak around 15 kt with seas ranging between 2-4 ft,
highest in northern South Carolina waters as low pressure remains to
the north/northeast and offshore. A majority of guidance continues
to indicate low pressure remaining over the Gulf Stream into mid
week. However, a trough of low pressure pressure arriving from the
west will likely eject the strengthening low further offshore and
north of the region as the cyclone gains latitude. Expect
west/southwest winds around 15 kt or less mid to late week while
seas range between 2-4 ft. Conditions are expected to remain well
below Small Craft Advisory levels.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...JRL
SHORT TERM...DPB
LONG TERM...DPB
AVIATION...JRL
MARINE...JRL
Hazardous weather outlook, Jul 7, 9:53 AM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1053 AM EDT Sat Jul 7 2018

AMZ350-352-354-374-GAZ114>119-137>141-081500-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
1053 AM EDT Sat Jul 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-GAZ087-088-099>101-SCZ040-042>045-047>052-081500-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1053 AM EDT Sat Jul 7 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

Excessive Rainfall: A cold front is expected to interact with the
sea breeze across parts of South Carolina and Georgia this afternoon.
Numerous showers and thunderstorms will develop with the greatest
coverage north of Interstate 16. Some of the stronger slow-moving
thunderstorms will be capable of producing torrential rainfall,
resulting in flooding of roadways and low lying areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Special weather statement, Jul 7, 12:47 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
147 PM EDT SAT JUL 7 2018

SCZ050-071815-
Charleston-
147 PM EDT SAT JUL 7 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...

At 147 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Garris Landing, or 12 miles southwest of
McClellanville, moving southwest at 25 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of this storm include...
Mount Pleasant, McClellanville, Awendaw, Garris Landing, Mount
Pleasant Regional Airport, Capers Inlet and Price Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3298 7950 3298 7951 3296 7952 3284 7971
      3292 7981 3297 7974 3305 7969 3318 7944
      3307 7935
TIME...MOT...LOC 1747Z 059DEG 22KT 3298 7964

NED
Special weather statement, Jul 7, 1:19 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
219 PM EDT SAT JUL 7 2018

SCZ045-050-052-071900-
Inland Berkeley-Tidal Berkeley-Charleston-
219 PM EDT SAT JUL 7 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 218 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Awendaw to near
Mount Pleasant Towne Centre, and moving southwest at 10 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and Isle Of Palms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3312 7950 3283 7964 3274 7983 3266 7986
      3257 8012 3271 8016 3303 7989
TIME...MOT...LOC 1818Z 066DEG 9KT 3303 7963 3282 7979
Special weather statement, Jul 7, 1:50 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Charleston SC
250 PM EDT SAT JUL 7 2018

SCZ047-048-051-071930-
Inland Jasper-Coastal Jasper-Beaufort-
250 PM EDT SAT JUL 7 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...

At 250 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Burton to Sun
City, and moving west at 10 mph.

  HAZARD...excessive cloud to ground lightning.

  IMPACT...All outdoor activities should cease. Move indoors
           immediately.

Some locations in the path of these storms include...
Bluffton, Beaufort, Port Royal, Jasper, Hardeeville, Lemon Island,
Rose Hill and Sun City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3250 8090 3233 8113 3215 8098 3242 8053
TIME...MOT...LOC 1850Z 080DEG 10KT 3242 8075 3228 8096

The radar

The Charleston,SC radar (KCLX), 119 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Charleston

When
July 7, 1:55 PM EST to 2:00 PM EST
Where
Charleston County, 0.9 mi SW of Isle of Palms Arpt
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
32.790, -79.780

The Isle of Palms Fire Department reported that lightning struck and injured 3 people on Isle of Palms beach near 21st Avenue. A male lost consciousness for a brief period and a female had to be pulled out of the water in cardiac arrest. CPR was administered on the female on the beach, who was then transported to an area hospital in serious condition. The other 2 were transported in stable condition in a second ambulance.

Lightning, Charleston

When
July 7, 2:02 PM EST to 2:04 PM EST
Where
Charleston County, James Is
Property damage
$5,000
Reported by
Social Media
Coordinates
32.730, -79.930

A video received via twitter showed a car being struck by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2018Every state in 2018This day in weather historyWarnings in South Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776739, 776740.